Alert archive / Indiana / Flash Flood Warnings in 2022
Flash Flood Warning 37, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 5, 2022, 12:04 PM EDT for Dubois County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2022, 12:04 PM EDT (16:04 UTC)
- Expired
- Sep 5, 2022, 3:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 78 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 12:30 PM EDT | HEAVY RAIN 3.6 | Dubois, IN | 3.6 INCHES OF RAIN WAS MEASURED IN THE TOWN OF DUBOIS BETWEEN ROUGHLY 1120 AM AND 1230 PM. |
| Sep 5, 12:58 PM EDT | FLASH FLOOD | Dubois, IN | DUBOIS COUNTY EMERGENCY MANAGEMENT REPORTED THAT FIRE DEPARTMENT ASSISTANCE WAS BEING REQUESTED TO PUMP WATER OUT OF THE SCHOOL BASEMENT IN THE TOWN OF DUBOIS. ALSO A POND OVERFLOWED THAT RARELY HAS ISSUES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WGUS53 KLMK 051604
FFWLMK
INC037-051915-
/O.NEW.KLMK.FF.W.0037.220905T1604Z-220905T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1204 PM EDT Mon Sep 5 2022
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northern Dubois County in south central Indiana...
* Until 315 PM EDT.
* At 1204 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jasper, Dubois, Kellerville, Dubois Crossroads, Thales, Celestine,
Crystal, Haysville, Cuzco and Ellsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3853 8668 3839 8668 3837 8682 3838 8693
3846 8701 3851 8699 3850 8698 3850 8696
3849 8696 3849 8695 3851 8693 3850 8692
3850 8690 3850 8688 3851 8687 3851 8684
3853 8684
FLASH FLOOD...RADAR INDICATED
$$
BJS1 follow-up statement
395
WGUS73 KLMK 051910
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
310 PM EDT Mon Sep 5 2022
INC037-051920-
/O.EXP.KLMK.FF.W.0037.000000T0000Z-220905T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubois IN-
310 PM EDT Mon Sep 5 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM EDT THIS AFTERNOON FOR
NORTHERN DUBOIS COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1100 PM EDT Monday for
portions of Indiana and Kentucky.
LAT...LON 3853 8668 3839 8668 3837 8682 3838 8693
3846 8701 3851 8699 3850 8698 3850 8696
3849 8696 3849 8695 3851 8693 3850 8692
3850 8690 3850 8688 3851 8687 3851 8684
3853 8684
$$
BJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:50 AM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 5, 10:50 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1050 AM EDT Mon Sep 5 2022 .Forecast Update... Issued at 1050 AM EDT Mon Sep 5 2022 Activity has quieted down a bit at this hour, after a morning cluster of convection caused some locally heavy rain in Hardin, Bullitt, and Spencer counties. Although that activity has diminished, some new and nearly stationary convection has developed over Dubois and will need to be monitored. A look at current water vapor imagery shows deeper moisture continuing to funnel between an upper trough axis just to our west, and upper ridging off the Atlantic Coast. There isn't a whole lot in the way of triggering outside of a weakly defined surface boundary draped along and just north of the Ohio River. The main triggering for today should come from any convergence associated with that boundary, and diurnal heating. Extensive cloud cover will once again play a role in just how much convection gets going, but do expect scattered showers and storms to develop once again. Expect the same pattern as before with slow moving, efficient rain producers. Localized flooding will continue to be a concern, especially in areas that have already seen a good amount of rain this weekend. Flood Watch will remain in place with no changes expected. && .Short Term...(Today and tonight) Issued at 300 AM EDT Mon Sep 5 2022 Not much change in the pattern from the past couple of days, with the upper trof axis still extending from Michigan southwest across the STL area and into the ArkLaTex. Persistent SW flow across the Tennessee and Ohio Valleys is deep and moist but quite weak with layer mean wind speeds just barely touching 10 kt. Even with precipitable water values exceeding 1.8 inches, Sunday showed us that the heavy rainfall threat can be quite conditional, likely because temps struggled to hit convective temps. Instability will again be marginal, but again anything that does develop will move slowly and could drop very heavy rainfall, so the threat for localized flash flooding persists. WPC continues to advertise a slight risk for excessive rainfall across most of southern Indiana and central Kentucky. Will leave the ongoing Flood Watch as-is, with messaging to emphasize the afternoon hours as the most favorable time for locally heavy rainfall. By this evening, the upper trof shifts eastward just enough that the strongest moisture feed is shunted farther into the Appalachians, so our precip chances will taper down from west to east tonight. .Long Term...(Tuesday through Sunday) Issued at 320 AM EDT Mon Sep 5 2022 A stalled weak mid/upper level trough from the Great Lakes to east Texas will finally begin to accelerate southeastward Tuesday into Wednesday. A humid airmass will remain in place with a quasi- stationary sfc front draped northeast over the area, and this boundary will also begin push southeast through central KY on Tuesday. Low-level convergence will remain weak, so mainly dry weather looks possible to begin the day with perhaps a few isolated showers. Scattered showers and thunderstorms should develop during the afternoon and evening as the humid airmass destabilizes, and slow-moving convection will once again be capable of locally heavy rain. Expect partly to mostly cloudy skies with highs generally in the lower 80s. Showers should gradually diminish Tuesday night with plenty of lingering cloud cover. Overnight lows will range from the mid 60s to around 70. The sfc front pushes south of the area on Wednesday. The positively- tilted upper level trough moves directly overhead, and deep northerly flow will advect drier air into the region. Scattered afternoon showers and storms are again possible, but mainly across south-central KY where moisture is greater. Skies look partly cloudy with southern IN and northern KY likely to see a clearing trend during the second half of the day. Highs will be around 80. Wednesday night through Thursday continues to look mainly dry with deep N to NE flow in place and high pressure moving across the Great Lakes. This period looks a bit less humid with lows in the low to mid 60s and afternoon highs in the low/mid 80s. Friday likely begins dry, but rain chances will gradually increase heading into next weekend. Strengthening southerly flow on the eastern side of a deepening upper low will result in an atmospheric river developing from the Gulf of Mexico to the Ohio Valley. Precipitable water values near 2 inches may return along with renewed chances of thunderstorms with heavy downpours. && .Aviation...(12Z TAF Issuance) Issued at 655 AM EDT Mon Sep 5 2022 Some MVFR ceilings and vis in play this morning with abundant low- level moisture and light winds. Will initialize MVFR ceilings at SDF, and MVFR vis at HNB. Lower confidence at BWG and LEX, but could see TEMPO restrictions to vis at BWG, with a lower cloud deck filtering into both terminals later this morning. Persistence forecast with regard to afternoon convection, with a window of several hrs for hit-and-miss thunderstorms. Any direct impacts on a given terminal will be quite brief, but timing is too quick for a PROB30, so at this point the path of least regret is VCTS/CB mentions. Starting to see a decent fog signal heading into Tue morning as temps are progged to cross over this afternoon's very muggy dewpoints. Will mention MVFR cig/vis at LEX and SDF, with IFR possible at HNB. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...BJS Short Term...RAS Long Term...EBW Aviation...RAS
Hazardous weather outlook, Sep 5, 4:25 AM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 425 AM EDT Mon Sep 5 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-060830- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 425 AM EDT Mon Sep 5 2022 /325 AM CDT Mon Sep 5 2022/ ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will produce locally heavy rainfall, especially this afternoon and evening. Flash flooding is possible where the heaviest rain falls. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible each day, especially in the afternoon and evening hours. Heavy rainfall may lead to localized flooding, especially in areas that are repeatedly affected by thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant rainfall amounts, and any instances of flooding. GENERAL STORM MOTION OF THE DAY: Storms will move to the northeast at 10 to 15 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS/EBW
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:24 AM EDT | Areal Flood Advisory | LMK | Dubois | 59 min |
| Sep 5, 11:53 AM EDT | Areal Flood Advisory | LMK | Dubois | 29 min |
| Sep 5, 4:03 PM EDT | Areal Flood Advisory | LMK | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.